MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0415
Medical Device Problem Codes Separation Failure (2547); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Please note that it is unknown which ruby coil lot # belongs to which reported issue.Therefore, the same evaluation codes will be provided on this initial mfr report and its associated mfr report.The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00020.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using ruby coils.During the procedure, the physician deployed an initial ruby coil into the target vessel using another manufacturer's microcatheter without resistance and then attempted to detach the coil using a ruby coil detachment handle (handle).However, the ruby coil did not release from its pusher assembly and was retracted back out through the microcatheter.The physician did not believe that there was an issue with the handle and opened a second ruby coil.While attempting to advance the coil through the microcatheter, the physician met resistance and the coil became stuck inside the microcatheter.Therefore, the microcatheter containing the second ruby coil was removed and the procedure was completed using non-penumbra coils and a new non-penumbra microcatheter.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush.However, the microcatheter was flushed in between each coil used during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken and the pull wire was retracted on the proximal end of the first ruby coil evaluated.The embolization coil was intact with its pusher assembly due to coagulated blood.The coagulated blood was flushed off by the penumbra investigator for further evaluation.The inner diameter (id) of the distal detachment tip (ddt) was measured and found to be within specification.The outer diameter (od) of the proximal constraint sphere was measured and found to be within specification.The pet lock was intact on the proximal end of the pusher assembly of the second ruby coil evaluated.The pusher assembly was kinked approximately 32.0, 74.5, and 88.0 cm from the proximal end.The embolization coil was stuck inside the non-penumbra microcatheter intact with its pusher assembly.Conclusions: evaluation of the first returned ruby coil revealed that the embolization coil was attached to the pusher assembly by coagulated blood.During decontamination of the ruby coil, the disinfectant solution softened the coagulated blood and the embolization coil detached from its pusher assembly without using force.Further evaluation determined that the ddt id and the proximal constraint sphere od were within specification.The root cause of the inability of the coil to detach could not be determined.Evaluation of the second ruby coil revealed that the embolization coil was stuck inside an ovalized non-penumbra microcatheter.If the ruby coil is used with a damaged microcatheter, it is likely that resistance may occur.Further evaluation of the returned device revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6231113
Report Number3005168196-2017-00021
Device Sequence Number673883
Product Code HCG
UDI-Device Identifier00814548012858
UDI-Public00814548012858
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/27/2024
Device Catalogue NumberRBY2C0415
Device Lot NumberF70362
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/28/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/09/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/06/2017
Supplement Report FDA Received Date04/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1